Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS State College, PA

June 5, 2016Cameron County, Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2016, 6:00 PM EDT for Cameron County, Elk County, McKean County, Pennsylvania. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2016, 6:00 PM EDT (22:00 UTC)
Expired
Jun 5, 2016, 6:30 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cameron County, PA, Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:15 PM EDTTSTM WND DMGSt. Marys, PA5-6 TREES DOWN
Jun 5, 6:40 PM EDTTSTM WND DMGWeedville, PATREES DOWN. TREE AND POWER LINES ON CAR ON PLUM STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

215 
WUUS51 KCTP 052200
SVRCTP
PAC023-047-083-052230-
/O.NEW.KCTP.SV.W.0012.160605T2200Z-160605T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT SUN JUN 5 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  SOUTHEASTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 630 PM EDT

* AT 559 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR WILCOX TO NEAR PORTLAND MILLS...MOVING EAST AT
  50 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSONBURG...RIDGWAY...ST. MARYS...PORTLAND MILLS...
  EAST BRANCH DAM...MEDIX RUN...BRANDY CAMP...ELK RIVER...
  BENEZETTE...BROCKPORT...WILCOX...EMPORIUM...FORCE...SIZERVILLE...
  TRUMAN...WEEDVILLE AND KERSEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 ROUTE 219 FROM BROCKPORT TO NORTH OF WILCOX.
 STATE ROAD 120 FROM RIDGWAY TO EMPORIUM.
 STATE ROAD 255 FROM NORTH OF PENFIELD TO JOHNSONBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. THIS STORM WILL CAUSE WIDESPREAD WIND DAMAGE.

&&

LAT...LON 4162 7820 4160 7818 4143 7819 4124 7843
      4125 7865 4122 7865 4120 7871 4123 7871
      4123 7874 4127 7874 4137 7896 4137 7900
      4135 7902 4135 7906 4144 7896 4163 7878
      4164 7820
TIME...MOT...LOC 2159Z 273DEG 45KT 4161 7866 4136 7895 

HAIL...<.75IN
WIND...70MPH
 
$$

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:27 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 5, 5:27 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service State College PA
527 PM EDT SUN JUN 5 2016

.SYNOPSIS...
A cold front moving east through the Ohio Valley will push a plume
of deep moisture northward into into the state today as a warm
front also lifts north across the region. Numerous showers and
thunderstorms...some severe...will move across the state during
the reminder of the afternoon and early evening hours.

Warm...mainly dry...and much less humid air will move in for
Monday. Another cold front will move southeast from the Great
Lakes on Tuesday bringing another round of unsettled conditions
for Tuesday into early Wednesday...along with cooler temperatures.
Mainly dry weather will prevail on Thursday and early Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*Squall line has cleared the Lower Susq River Valley, and Severe
 Thunderstorm Watch #236 has been cancelled for those counties.

*Severe threat continues over Nwrn PA for psbls severe storms
 through early evening

Secondary squall line pushing through northwest PA producing most
impressive storms of the day, with some 50k foot tops seen within
the past hour. Bowing line segments reaching into the northwest
mountains with ongoing warnings at this hour, and Warren 911
center inundated with damage calls. HRRR dampens these in the next
few hours...with improving conditions later tonight everywhere.

Well after midnight...expect partial clearing and showers should
greatly decrease in coverage with cooler and drier air advecting
into the commonwealth and PWATS decreasing by approx 0.50 of an
inch.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Low temps at sunrise Monday should be in the mid 50s to mid 60s
(or about 8 deg lower than those early Sunday).

Weak surface ridging across the region monday will provide some
morning sunshine with sw flow at the surface and aloft. Cooling
mid and upper levels in the afternoon and the approach of a weak
cfront will spark some scattered showers and even a few isolated
low-topped tsra across the wrn mtns.

Locations SE of the allegheny front should see at most a few
isolated showers after 18z monday. High temps Monday will be near
to slightly above normal...but with much more comfortable
dewpoints in the 50s.

Main change was to back off AM showers some. Did not go real
warm on Monday...some of the guidance looks too warm. Granted
850 mb temperatures are still warm...but cold advection behind
first front today should taper warm air.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from recent days.

Still looking at energy rotating around the deep vortex to the
north of our area from Monday into Wed. Expect some showers and
storms each day into Wed. Temperatures will cool to well below
normal...especially during the day.

Went with dry weather for Thursday.

Some chance of showers and even thunderstorms later Friday into
next weekend...given large scale pattern. Adjusted superblend
pops some. Very strong warm advection with nw flow would support
some at least some showers...with the potential for storms. Also
far western areas could be quite warm. 12Z EC shows the low blows
up as it moves off the coast by Sunday...hinting that system could
result in convection.

For now did edge temperatures and dewpoints up some for next
weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Latest radar imagery shows narrow line of intense rainfall
stretched ne to sw across central PA along leading edge of area
of moderate to heavy rain...preceding approaching cold front/upper
trof. Visible satellite imagery and sfc obs continue to show sig
cloud cover in warm sector ahead of ongoing pcpn. Clouds are
limiting Sfc warming which in turn is likely prevnting further
intensification of current cells and formation of new convection
within the warm sector. Widespread mvfr with embedded ifr
accompany the line of rain. Elsewhere vfr conds are expected.

By 00Z Mon most of the storms will be off to the east of the
terminals. Expect another round of IFR cigs and vsbys at all
terminals overnight into Monday morning, especially in areas that
received precipitation.

OUTLOOK...

Mon-Wed...VFR with ocnl MVFR with scattered showers/isold PM
tstms.

Thu-Fri...VFR/No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner/Martin
NEAR TERM...DeVoir/Gartner
SHORT TERM...Lambert/Gartner
LONG TERM...Martin
AVIATION...Ceru/Gartner
Hazardous weather outlook, Jun 5, 5:23 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT SUN JUN 5 2016

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
062130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
523 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056>059-063>066-062130-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
523 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 4:05 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     YORK                    39.96N  76.73W
06/05/2016                   YORK               PA   TRAINED SPOTTER

            LARGE TREE LIMBS AND BRANCHES DOWN. MULTIPLE TREES DOWN
            ALONG EMIG MILL ROAD

&&

EVENT NUMBER CTP1601658

LA CORTE
Special weather statement, Jun 5, 4:09 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT SUN JUN 5 2016

PAZ004-052100-
WARREN PA-
409 PM EDT SUN JUN 5 2016

...A STRONG THUNDERSTORM WILL ENTER WARREN COUNTY FROM THE
WEST AROUND 430PM EDT...

AT 400 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM NEAR
CAMBRIDGE SPRINGS...MOVING NORTHEAST AT 40 MPH. THIS STORM HAS
EXHIBITED SOME ROTATION...WHICH MAY LEAD TO WIND DAMAGE.

AT THIS POINT...WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE AS THE
STORM ENTERS NORTHWEST WARREN COUNTY.

LOCATIONS IMPACTED INCLUDE...
LOTTSVILLE...SPRING CREEK...COLUMBUS...SUGAR GROVE AND BEAR LAKE.

LAT...LON 4200 7920 4190 7921 4182 7961 4200 7961
TIME...MOT...LOC 2006Z 246DEG 36KT 4184 7998

DANGELO
Local storm report, Jun 5, 4:49 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     LANCASTER               40.04N  76.30W
06/05/2016  M64 MPH          LANCASTER          PA   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD REPORTED

&&

EVENT NUMBER CTP1601659

LA CORTE
Local storm report, Jun 5, 5:13 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
06/05/2016                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1601660

HAGNER
Local storm report, Jun 5, 5:15 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     PARADISE                40.01N  76.12W
06/05/2016                   LANCASTER          PA   BROADCAST MEDIA

            TREES DOWN

&&

EVENT NUMBER CTP1601661

HAGNER
Special weather statement, Jun 5, 5:45 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SUN JUN 5 2016

PAZ010-052230-
ELK PA-
545 PM EDT SUN JUN 5 2016

...STRONG THUNDERSTORMS WILL MOVE INTO ELK COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM KANE TO COOKS FOREST...MOVING EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  JAMES CITY AROUND 550 PM EDT.
  WILCOX AROUND 555 PM EDT.
  EAST BRANCH DAM AROUND 600 PM EDT.
  PORTLAND MILLS AROUND 620 PM EDT.
  RIDGWAY AROUND 625 PM EDT.
  BRANDY CAMP AND BROCKPORT AROUND 630 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7896 4162 7895 4163 7849 4160 7848
      4160 7842 4125 7862 4125 7865 4122 7865
      4120 7871 4123 7871 4123 7874 4127 7874
      4137 7897 4135 7902 4135 7910
TIME...MOT...LOC 2144Z 271DEG 34KT 4164 7881 4136 7928

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:41 PM EDTSpecial Weather StatementCTPFulton49 min
Jun 5, 2:35 PM EDTSpecial Weather StatementCTPNorthumberland, Snyder25 min
Jun 5, 2:50 PM EDTSpecial Weather StatementCTPFranklin25 min
Jun 5, 3:10 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Schuylkill50 min
Jun 5, 3:11 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Schuylkill49 min
Jun 5, 3:19 PM EDTSpecial Weather StatementCTPAdams26 min
Jun 5, 3:37 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York68 min
Jun 5, 3:57 PM EDTSpecial Weather StatementCTPLebanon33 min
Jun 5, 4:09 PM EDTSpecial Weather StatementCTPWarren51 min
Jun 5, 4:19 PM EDTSevere Thunderstorm WarningCTPLancaster26 min
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningCTPWarren33 min
Jun 5, 4:43 PM EDTSevere Thunderstorm WarningCTPLancaster32 min
Jun 5, 4:54 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Warren66 min
Jun 5, 5:45 PM EDTSpecial Weather StatementCTPElk45 min
Jun 5, 5:56 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter49 min
Jun 5, 6:28 PM EDTSevere Thunderstorm WarningCTPCameron, Elk62 min
Jun 5, 6:37 PM EDTSpecial Weather StatementCTPTioga38 min
Jun 5, 6:54 PM EDTSpecial Weather StatementCTPClinton21 min
Jun 5, 7:13 PM EDTSevere Thunderstorm WarningCTPClearfield17 min
Jun 5, 7:30 PM EDTSpecial Weather StatementCTPClearfield30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.